Restarting meds: Did your anti-depressant work the 2nd time around?

Posted by sheton66 @sheton66, Jun 4 10:54am

Hi, after being off venlafaxine for about 3months, I have to restart them as my depression has got worse. Has anyone gone through the same and did the anti-depressant work second time around?

Interested in more discussions like this? Go to the Depression & Anxiety group.

@sheton66 I'm assuming you discussed this with your physician? What did your physician say? I did go off my antidepressant for more than a year. When it was evident that the depression returned I talked with my physician who recommended that I returned to the same antidepressant. It worked very well for me and it still does. I am hoping your mood will improve when you restart an antidepressant. Will you please come back here and let me know?

REPLY

Hi all. Effexor worked well for me but due to symptoms weight and being very sluggish I had decided to get Weened off my 100 something dose in the end of March. Last week was my last pill of 37 and my doctor started me on 10 mg of prozac right after. While on the lowest dose and then prozac my depression and obsessive thoughts were back and I couldn’t handle the 5 days with crying spells and torturing everyone around me . As of 2 days ago I am back starting 75 Effexor again hoping it works and also upset I had to go back on this .
Anyone else similar?

REPLY

@sheton66 Welcome to Mayo Clinic Connect. It is great to see you here, and I hope you have gathered ideas that may ease your situation.

I am taking Celexa [citalopram] at a low dose of 10mg once a day. This is since July 2020, and it is my third time using this anti-depressant. First time was 20 years ago, for a short time, then again in 2007 for a few years. Fortunately for me, there has not been the common side effect of weight gain nor suicidal thoughts; it has worked well for me each time. By the way, I augment my journey to wellness to include talk therapy as needed, art therapy, exercise, healthy eating, and journaling. For me, it is not just a chemical approach to better mental health, but a complete system.

Has your doctor recommend the same medication, or another one for you, now?
Ginger

REPLY
@naturegirl5

@sheton66 I'm assuming you discussed this with your physician? What did your physician say? I did go off my antidepressant for more than a year. When it was evident that the depression returned I talked with my physician who recommended that I returned to the same antidepressant. It worked very well for me and it still does. I am hoping your mood will improve when you restart an antidepressant. Will you please come back here and let me know?

Jump to this post

Yes I will. Feel really bad at the moment so hope the venlafaxine will work again

REPLY
@gingerw

@sheton66 Welcome to Mayo Clinic Connect. It is great to see you here, and I hope you have gathered ideas that may ease your situation.

I am taking Celexa [citalopram] at a low dose of 10mg once a day. This is since July 2020, and it is my third time using this anti-depressant. First time was 20 years ago, for a short time, then again in 2007 for a few years. Fortunately for me, there has not been the common side effect of weight gain nor suicidal thoughts; it has worked well for me each time. By the way, I augment my journey to wellness to include talk therapy as needed, art therapy, exercise, healthy eating, and journaling. For me, it is not just a chemical approach to better mental health, but a complete system.

Has your doctor recommend the same medication, or another one for you, now?
Ginger

Jump to this post

Hi,
Yes he is putting me on the same medication. Bit nervous about going back on the venlafaxine but hope it helps again.

REPLY

I am a 68 year old woman who has taken anti-depressants for the past 30 years and have, at various times throughout those years, gone off them, hoping I no longer needed them. Each time I have restarted meds because I eventually feel depressed again, literally crying all the time and withdrawing from life, usually within several months after I stop meds. I have been on several different meds over the years, including Zoloft, Prozac, Paxil and for the past 15 years or so, Cymbalta. For the past several years I have been combining Cymbalta with Wellbutrin. I recently have had an issue with high blood pressure and have stopped the Wellbutrin to see if my bp will lower. I’m also waiting for the bottom to fall out…..wish there was a better way.

REPLY
@aethos

I am a 68 year old woman who has taken anti-depressants for the past 30 years and have, at various times throughout those years, gone off them, hoping I no longer needed them. Each time I have restarted meds because I eventually feel depressed again, literally crying all the time and withdrawing from life, usually within several months after I stop meds. I have been on several different meds over the years, including Zoloft, Prozac, Paxil and for the past 15 years or so, Cymbalta. For the past several years I have been combining Cymbalta with Wellbutrin. I recently have had an issue with high blood pressure and have stopped the Wellbutrin to see if my bp will lower. I’m also waiting for the bottom to fall out…..wish there was a better way.

Jump to this post

Hello @aethos,

I'm sorry to hear that you are dealing with antidepressant problems. I can understand your concerns. These are very helpful meds when we are experiencing unpleasant mood swings and/or depression.

You mentioned that you stopped Wellbutrin because of higher blood pressure numbers. Was this change suggested by your doctor? If so, did the doctor give you any instructions about tapering off the Wellbutrin?

I hope you are able to find a good antidepressant med that works well without side effects. Will you post again and let me know how you are doing?

REPLY
@amandaxoxo1

Hi all. Effexor worked well for me but due to symptoms weight and being very sluggish I had decided to get Weened off my 100 something dose in the end of March. Last week was my last pill of 37 and my doctor started me on 10 mg of prozac right after. While on the lowest dose and then prozac my depression and obsessive thoughts were back and I couldn’t handle the 5 days with crying spells and torturing everyone around me . As of 2 days ago I am back starting 75 Effexor again hoping it works and also upset I had to go back on this .
Anyone else similar?

Jump to this post

Amanda, it sounds like you were able to take 2 steps forward and then had to take 1 step back. I know this is upsetting, but you're still on track. How are you feeling on 75 mg of Effexor? Might this be the right drug and dosage for you and no need to taper lower?

REPLY

I have been on anti-depressants since 1992. I find that every 2 to 3 years I need to change to a different antidepressant as they seem to flatten out and become ineffective! However after using an alternate antidepressant I can go back to a previous one with success

REPLY

I've been on 40 mg of Paxil and 1 mg Abilify for many years. Abilify helps my winters be HEAVEN!!!

REPLY

I had good results from Effexor. You might try a more sedating antidepressant. Clomipramine plus low dose of Seroquel has worked well for me, especially if you need the sleep.

REPLY

I’m glad to find you all here. Trying to talk with others that haven’t experienced depression is extremely frustrating!
I have had short-cycling depression all my life (bipolar depression). Medications haven’t been properly diagnosed due to my alcohol use, denial, and half-hearted attempts at doctors. I’m 60 years old now, recently sober and the same pattern is there. I thought effexor helped years ago, but I couldn’t afford to stay on it without insurance. Lexapro might have helped, but was still drinking. I have to try meds again now because I can’t function. I’m having a hard time just making an appointment; stuck, no motivation.

REPLY
Please sign in or register to post a reply.
  Request Appointment